Alert archive / Connecticut / Wind Advisories in 2020

Wind Advisory 10, NWS New York, NY

September 29, 2020Suffolk County, New York; Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this wind advisory at Sep 29, 2020, 4:32 AM EDT for Suffolk County, New York; Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It took effect at Sep 30, 2020, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 4:32 AM EDT (08:32 UTC)
In effect from
Sep 30, 2020, 12:00 AM EDT
Expired
Sep 30, 2020, 7:45 AM EDT
In force
8 hr
Issued by
NWS New York, NY

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS71 KOKX 290832
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
432 AM EDT Tue Sep 29 2020

CTZ007-008-010>012-NYZ078-080-292100-
/O.NEW.KOKX.WI.Y.0010.200930T0400Z-200930T1000Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Southwestern Suffolk-
432 AM EDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT
WEDNESDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...In Connecticut, New London, Middlesex, and Southern New
  Haven Counties. In New York, Western Suffolk County. 

* WHEN...From midnight tonight to 6 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ079-081-292100-
/O.NEW.KOKX.WI.Y.0010.200930T0400Z-200930T1200Z/
Northeastern Suffolk-Southeastern Suffolk-
432 AM EDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Suffolk County. 

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
046 
WWUS71 KOKX 291951
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
351 PM EDT Tue Sep 29 2020

CTZ007-008-010>012-NYZ078-080-300830-
/O.CON.KOKX.WI.Y.0010.200930T0400Z-200930T1000Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Southwestern Suffolk-
351 PM EDT Tue Sep 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Northern New London, Southern 
  Middlesex, Southern New London, Southern New Haven and 
  Northern Middlesex Counties. In New York, Southwestern Suffolk 
  and Northwestern Suffolk Counties.

* WHEN...From midnight tonight to 6 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ079-081-300830-
/O.CON.KOKX.WI.Y.0010.200930T0400Z-200930T1200Z/
Northeastern Suffolk-Southeastern Suffolk-
351 PM EDT Tue Sep 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Suffolk and Southeastern Suffolk Counties.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
962 
WWUS71 KOKX 300942
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
542 AM EDT Wed Sep 30 2020

CTZ011-012-301200-
/O.UPG.KOKX.WI.Y.0010.000000T0000Z-200930T1000Z/
/O.NEW.KOKX.HW.W.0003.200930T0942Z-200930T1200Z/
Southern Middlesex-Southern New London-
542 AM EDT Wed Sep 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Southern Middlesex and Southern New London Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  More widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds expected near south facing
  shorelines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ079-081-301200-
/O.UPG.KOKX.WI.Y.0010.000000T0000Z-200930T1200Z/
/O.NEW.KOKX.HW.W.0003.200930T0942Z-200930T1200Z/
Northeastern Suffolk-Southeastern Suffolk-
542 AM EDT Wed Sep 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Eastern Suffolk County. 

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds expected near south facing
  shorelines, and across the outer forks and Fishers Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CTZ007-008-010-NYZ078-080-301200-
/O.EXT.KOKX.WI.Y.0010.000000T0000Z-200930T1200Z/
Northern Middlesex-Northern New London-Southern New Haven-
Northwestern Suffolk-Southwestern Suffolk-
542 AM EDT Wed Sep 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Connecticut, Northern New London, Southern New Haven
  and Northern Middlesex Counties. In New York, Western Suffolk
  County. 

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
944 
WWUS71 KOKX 301145
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
745 AM EDT Wed Sep 30 2020

CTZ011-012-NYZ079-081-301245-
/O.CAN.KOKX.HW.W.0003.000000T0000Z-200930T1200Z/
Southern Middlesex-Southern New London-Northeastern Suffolk-
Southeastern Suffolk-
745 AM EDT Wed Sep 30 2020

...HIGH WIND WARNING IS CANCELLED...

Strong winds have passed east of southern Connecticut and Long 
Island. 

$$

CTZ007-008-010-NYZ078-080-301245-
/O.CAN.KOKX.WI.Y.0010.000000T0000Z-200930T1200Z/
Northern Middlesex-Northern New London-Southern New Haven-
Northwestern Suffolk-Southwestern Suffolk-
745 AM EDT Wed Sep 30 2020

...WIND ADVISORY IS CANCELLED...

Strong winds have passed east of southern Connecticut and Long 
Island. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Sep 29, 2:10 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 29, 2:10 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
210 AM EDT Tue Sep 29 2020

.SYNOPSIS...
High pressure remains over the Western Atlantic as a slow
moving frontal system approaches into Tuesday. The front will
move across the region Tuesday night through Wednesday with low
pressure riding along the boundary. High pressure builds in
Wednesday night through Thursday. A cold front moves through
Thursday night. Weak low pressure develops along the frontal
boundary Friday and heads northeast. High pressure builds back
in for the weekend. Another frontal system may impact the area
next Monday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast remains on track with just some minor changes made to
reflect current conditions. Increased the patchy fog coverage
and made Eastern New London Connecticut as well as eastern parts
of the Twin Forks of Long Island have areas of fog in the
forecast. NARRE shows dense fog potential but keeps this mainly
east of Montauk NY.

The subsidence left behind by the shortwave will dry out the
middle levels. Partly to mostly cloudy conditions will
eventually become overcast overnight from south to north as low
clouds reform. This is due to saturated low levels from
southerly flow between the offshore high and slow moving cold
front to our west. There is no significant lift for much of the
night with dry conditions expected.

Patchy fog is expected overnight, but mixing above the surface
may inhibit the fog from becoming widespread or dense. Lows will
be mainly in the low to mid 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
The cold front will only make slow progress towards the area on
Tuesday. The longwave trough axis is still going to lie well to our
west as well, with a moist southerly flow out ahead of the trough.
Other than some weak impulses within the flow and warm advection,
there is no appreciable lift during much of the day.
During the late afternoon, PVA aloft increases ahead of a strong
vort max rounding the base of the upper trough. This is when higher
PoPs in the likely category are supported across the NW interior.
Otherwise, while there may be some showers around at times, no
widespread activity is expected through early evening.
Some locations may remain dry for much of the daylight hours. Will
have to watch for fog to linger across eastern Long Island and
southeast Connecticut given the moist southerly flow. Highs will be
in the middle to upper 70s, several degrees above normal.

Precipitable waters are progged to be near 2 inches Tuesday night
ahead of the front. Large scale lift ahead of the strong vort max
increases significantly through the night. Widespread showers,
moderate to heavy at times will move across the area from west to
east Tuesday night through Wednesday morning. A wave of low pressure
will also develop along the front Tuesday evening and lift north
across the region through early Wednesday morning. This will help
enhance some of the rainfall. Interestingly, the 12z model guidance
is in good agreement that the heaviest rain will lie across the
Lower Hudson Valley and Interior of SW Connecticut. However, models
tend to struggle on rainfall placement and this could change in
future runs as the event evolves. The overall environment supports a
widespread 1 to 2 inches of rainfall with locally higher amounts.
The timing of the heaviest showers is likely to be around midnight
through early Wednesday morning, with the showers largely ending by
midday. Minor urban and poor drainage flooding is the main threat as
conditions have been dry and flash flood guidance is quite high.

No thunder has been included in the forecast due to lack of
instability noted in forecast soundings.

There may also be some gusty winds near the coast Wednesday morning
immediately ahead of the front and then as the front passes. Winds
will shift from southerly to west-southwest by afternoon as the low
lifts up through New England and then southeast Canada. Improving
conditions in the afternoon should lead to some sun and temperatures
in the upper 60s to near 70 with drier air working into the
region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The biggest change with this section of the forecast is that the
models have come more in line with a second low no longer impacting
the region Wednesday night into Thursday. A dry slot will move
through our area into New England as surface low pressure over
southeastern Canada continues moving north and the cold front
continues moving east of the area. Thus, have significantly lowered
POPs and rainfall amounts during this time frame.

Another weak shortwave trough aloft, along with a cold front at the
surface, will round the base of the upper level longwave trough
(which remains in place or gets reinforced through the beginning of
next week) Friday morning into Friday night. A weak area of low
pressure may develop off the northern mid-Atlantic coast Friday
morning and move just south of Long Island into Friday night as it
tracks northeast along the frontal boundary. It looks as though
light to briefly moderate rain is possible with this system, but
nothing heavy at this time.

High pressure builds in for the weekend before another frontal
boundary may impact the region next Monday. However, there is a
great deal of uncertainty with this system and the potential for an
area of low pressure to move up the East Coast.

As for temperatures, with an upper level trough over the area, and
850 hPa temperatures starting out at around 7 C on Thursday drop to
between 4 to 7 C into the weekend and the beginning of next week,
expect near normal temperatures on Thursday transitioning to
seasonably cool by Friday and should continue into Monday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A cold front approaches the region from the west through
Tuesday and eventually moves within the region Tuesday night.

Mainly MVFR to IFR stratus developing overnight into daybreak
today. KGON expected to have IFR much of the overnight period
with KISP and KBDR as well as KHPN expected to have IFR stratus
after 07Z. Fog is also expected to develop early this morning
but will be mostly patchy with visibilities down to around 2 to
3 miles.

By the 10-14Z timeframe, IFR potential will be across all
terminals. Expecting all ceilings to be low end MVFR to high end
IFR (ceilings of around 700 to 1200 ft). With the exception of
NYC terminals and KSWF, expecting just minor improvement to
MVFR. For NYC terminals and KSWF have a brief improvement late
morning into afternoon with VFR.

However, rain shower chances will be increasing late morning into
the afternoon, which could easily drop the category back down
to MVFR at times. Rain showers become more steady and relatively
heavier towards Tuesday night with widespread MVFR to localized
IFR expected.

Winds will generally be S at around 5-10 kt tonight and then
near 10-15 kt for the remainder of the TAF period.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments will be likely as timing of categorical changes
could vary by a few hours compared to TAF.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...MVFR to localized IFR with rain showers. Heavy
rain possible at times. LLWS late with S-SW winds 40-50 kt at
2kft. S winds 10-15 kt with gusts 20-30 kt, highest east of NYC
terminals.
.Wednesday...MVFR/IFR with rain showers. Heavy rain possible
early. LLWS early with S-SW winds 40-50 kt at 2kft. SW winds
10-15 kt with gusts 20-30 kt, highest east of NYC terminals and
highest in the morning.
.Thursday...Mainly VFR. SW wind gusts 15-20 kt.
.Friday...MVFR possible with a chance of rain showers in the
afternoon and evening. Otherwise, mainly VFR.
.Saturday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Ocean seas will remain 3 to 4 ft through Tuesday morning.
Increasing southerly flow out ahead of a cold front will build seas
to around 5 ft in the afternoon and then 6 to 8 ft Tuesday night
into Wednesday. Winds on the waters should stay 20 kt or less
through Tuesday and then increase Tuesday night into Wednesday as a
cold front and wave of low pressure moves across the waters. Have
issued an SCA on the ocean beginning 2 pm Tuesday and it runs
through 6 pm Wednesday. While winds may gust to around 25 kt on LI
Sound, LI Bays, and NY Harbor, have held off on issuing an SCA here
for now.

5 to 8 ft waves on the ocean waters will slowly diminish Wednesday
night and 5+ ft waves could linger into Thursday night, especially
for the central and easter ocean zones. Thereafter, waves remain
below 5 ft through Saturday night.

Winds will generally remain below 25 kt through Saturday night as
well. There is the possibility of touching 25 kt during the day
Thursday for the eastern ocean zone. However, as of now, it only
looks to be occasional.

&&

.HYDROLOGY...
A slow moving frontal boundary and a wave of low pressure will
bring significant rainfall late Tuesday into early Wednesday
Total rainfall amounts of 1 to 2 inches with locally higher
amounts are possible. Due to dry antecedent conditions, the
relatively long duration of the event, and high flash flood
guidance, no significant flooding is anticipated. Minor urban
and poor drainage flooding is the main threat.

Light to moderate rainfall is possible Friday into Friday night, but
nothing heavy is expected at this time. Therefore, flooding is not
anticipated through Monday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 PM EDT
     Wednesday for ANZ350-353-355.

&&

SYNOPSIS...JP/DS
NEAR TERM...JM/JP/DS
SHORT TERM...DS
LONG TERM...JP
AVIATION...DJ
MARINE...JP/DS
HYDROLOGY...JP/DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:35 AM EDTGale WarningOKX27 hr
Sep 29, 4:35 AM EDTSmall Craft AdvisoryOKX61 hr

Nearby

Wind Advisories in Connecticut, 2020Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.